open access

Vol 88, No 4 (2020)
CASE REPORTS
Published online: 2020-08-31
Submitted: 2020-02-19
Accepted: 2020-04-18
Get Citation

Cotrimoxazole-induced SIADH — a unique challenge during treatment of pulmonary nocardiosis

Nishant Chauhan, Aneesa Shahul S, Shahir Asfahan, Kunal Deokar, Ram Niwas
DOI: 10.5603/ARM.2020.0113
·
Pubmed: 32869269
·
Adv Respir Med 2020;88(4):352-355.

open access

Vol 88, No 4 (2020)
CASE REPORTS
Published online: 2020-08-31
Submitted: 2020-02-19
Accepted: 2020-04-18

Abstract

A 62 year old male non-smoker diagnosed with pulmonary nocardiosis was initiated on Cotrimoxazole therapy at a dose of 20 mg/kg per day in three divided doses. He developed hyponatremia (serum sodium 105 mEq/L) on day 3 of therapy. The potential causes of hyponatremia were evaluated. After ruling out other causes, the cause was suspected to be Cotrimoxazole-induced syndrome of inappropriate anti-diuretic hormone secretion (SIADH). We subsequently re-initiated therapy with Cotrimoxazole and the hyponatremia (serum sodium 110 mEq/L) recurred. Upon discontinuation of therapy, serum sodium levels returned to normal. The patient was started on Amoxycillin-Clavulanic Acid as an alternative therapy for pulmonary nocardiosis which resulted in resolution of the hyponatremia. Cotrimoxazole-induced SIADH is a rare occurrence. This case is representative of a patient with Cotrimoxazole-induced SIADH and the causal relationship was confirmed once resumption of therapy with the offending medi-cation resulted in hyponatremia.
Clinicians should be aware of this rare adverse effect of Cotrimoxazole and should monitor serum electrolytes during therapy, especially in the elderly and in those receiving high doses.

Abstract

A 62 year old male non-smoker diagnosed with pulmonary nocardiosis was initiated on Cotrimoxazole therapy at a dose of 20 mg/kg per day in three divided doses. He developed hyponatremia (serum sodium 105 mEq/L) on day 3 of therapy. The potential causes of hyponatremia were evaluated. After ruling out other causes, the cause was suspected to be Cotrimoxazole-induced syndrome of inappropriate anti-diuretic hormone secretion (SIADH). We subsequently re-initiated therapy with Cotrimoxazole and the hyponatremia (serum sodium 110 mEq/L) recurred. Upon discontinuation of therapy, serum sodium levels returned to normal. The patient was started on Amoxycillin-Clavulanic Acid as an alternative therapy for pulmonary nocardiosis which resulted in resolution of the hyponatremia. Cotrimoxazole-induced SIADH is a rare occurrence. This case is representative of a patient with Cotrimoxazole-induced SIADH and the causal relationship was confirmed once resumption of therapy with the offending medi-cation resulted in hyponatremia.
Clinicians should be aware of this rare adverse effect of Cotrimoxazole and should monitor serum electrolytes during therapy, especially in the elderly and in those receiving high doses.

Get Citation

Keywords

Cotrimoxazole; SIADH; nocardiosis

About this article
Title

Cotrimoxazole-induced SIADH — a unique challenge during treatment of pulmonary nocardiosis

Journal

Advances in Respiratory Medicine

Issue

Vol 88, No 4 (2020)

Pages

352-355

Published online

2020-08-31

DOI

10.5603/ARM.2020.0113

Pubmed

32869269

Bibliographic record

Adv Respir Med 2020;88(4):352-355.

Keywords

Cotrimoxazole
SIADH
nocardiosis

Authors

Nishant Chauhan
Aneesa Shahul S
Shahir Asfahan
Kunal Deokar
Ram Niwas

References (14)
  1. Rivière F, Billhot M, Soler C, et al. Pulmonary nocardiosis in immunocompetent patients: can COPD be the only risk factor? Eur Respir Rev. 2011; 20(121): 210–212.
  2. Wilson JW. Nocardiosis: updates and clinical overview. Mayo Clin Proc. 2012; 87(4): 403–407.
  3. Babayev R, Terner S, Chandra S, et al. Trimethoprim-associated hyponatremia. Am J Kidney Dis. 2013; 62(6): 1188–1192.
  4. Tsapepas D, Chiles M, Babayev R, et al. Incidence of hyponatremia with high-dose trimethoprim-sulfamethoxazole exposure. Am J Med. 2016; 129(12): 1322–1328.
  5. Ahn YH, Goldman JM. Trimethoprim-sulfamethoxazole and hyponatremia. Ann Intern Med. 1985; 103(1): 161–162.
  6. Smilack JD. Trimethoprim-sulfamethoxazole. Mayo Clin Proc. 1999; 74(7): 730–734.
  7. Ellison DH. The syndrome of inappropriate antidiuresis. N Engl J Med. . 2007; 357(9): 941–942.
  8. Rivière F, Billhot M, Soler C, et al. Pulmonary nocardiosis in immunocompetent patients: can COPD be the only risk factor? Eur Respir Rev. 2011; 20(121): 210–212.
  9. Baio PV, Ramos JN, dos Santos LS, et al. Molecular identification of nocardia isolates from clinical samples and an overview of human nocardiosis in Brazil. PLoS Negl Trop Dis. 2013; 7(12): e2573.
  10. Martínez R, Reyes S, Menéndez R. Pulmonary nocardiosis: risk factors, clinical features, diagnosis and prognosis. Curr Opin Pulm Med. 2008; 14(3): 219–227.
  11. Kaufman AM, Hellman G, Abramson RG. Renal salt wasting and metabolic acidosis with trimethoprim-sulfamethoxazole therapy. Mt Sinai J Med. 1983; 50(3): 238–239.
  12. Mori H, Kuroda Y, Imamura S, et al. Hyponatremia and/or hyperkalemia in patients treated with the standard dose of trimethoprim-sulfamethoxazole. Intern Med. 2003; 42(8): 665–669.
  13. Sterns RH, Sood L, Sterns RH, et al. Severe hyponatremia: the case for conservative management. Crit Care Med. 1992; 20(4): 534–539.
  14. George JC, Zafar W, Bucaloiu ID, et al. Risk factors and outcomes of rapid correction of severe hyponatremia. Clin J Am Soc Nephrol. 2018; 13(7): 984–992.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Czasopismo Pneumonologia i Alergologia Polska dostęne jest również w Ikamed - księgarnia medyczna

Wydawcą serwisu jest "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl